What do I do after CSE

Acute memory loss with atorvastatin and simvastatin (UAW-News - International)

In the following, the AkdÄ would like to inform you about publications and reports from the international area and hopes to be able to provide you with useful information for everyday practice.

Atorvastatin (Sortis®) and simvastatin (Denan®, Zocor®, generics) are among the world's most successful preparations with sales of US $ 10.3 and 6.1 billion in 2003, respectively (1).

Two cases of apparently rare ADRs from statins have now been reported from the USA (2). A 67-year-old female patient with hypertension, type 2 diabetes mellitus and dyslipidemia received initially 10 mg, then 20 mg atorvastatin per day. About two months after the dose increase - the 10 mg had been well tolerated - the family noticed a significant deterioration in short-term memory and a loss of interest in their routine activities and social contacts. Tests carried out (Mental Status Examination) showed considerable deficits. Atorvastatin was discontinued and one month later it was practically back to baseline. The Mental Status Examination showed a remarkable improvement in short-term memory.

In a second case, a 68-year-old patient with hypertension and hyperlipidemia also received atorvastatin 10 mg / day. Nine months after starting therapy, her daughter reported a deterioration in memory. The patient neglected her social contacts, forgot to meet and did not carry out the gymnastics program she had been practicing for years, the latter also because of a certain feeling of muscle weakness. Atorvastatin was discontinued and three weeks later the symptoms had resolved. Some time later, an attempt was made with simvastatin 20 mg / day and the memory impairment recurred, which quickly improved after the drug was discontinued.

The report by D. Graveline, doctor and former NASA astronaut, about his statin-associated transient amnesia caused a sensation in the USA. (He is also the author of a book with the provocative title "Statin Drugs Side Effects and the Misguided War on Cholesterol"; see http://www.spacedoc.net/Statins_flyer.html.)

The German spontaneous recording system (joint database of BfArM and AkdÄ; status: November 25, 2004) recorded a total of 6840 reports of adverse drug reactions (ADRs) in connection with the administration of a statin. The most common reports reported were gastrointestinal disorders (38.4 percent), disorders of the musculoskeletal system (37.7 percent) and the liver (32.8 percent). Psychiatric disorders accounted for 9.4 percent of the reports. Memory disorders (amnesia) are listed in eleven cases (lovastatin: 4; cerivastatin: 3; simvastatin: 3; atorvastatin: 2). While the American product information for statins refers to the possibility of a memory impairment, this ADR has not yet been mentioned in the German specialist information.

The authors suspect the following mechanism for the development of the ADR: Cholesterol is necessary to build up myelin. When lipophilic statins such as atorvastatin and simvastatin cross the blood-brain barrier, inadequate myelin formation could occur in the long term. The literature reports on a 51-year-old patient with memory loss who took simvastatin and who no longer had this ADR after switching to the more hydrophilic CSE inhibitor pravastatin (3).

These observations only seem to contradict studies which convincingly show a reduced risk of dementia for patients treated with statins. However, these are the results of large collectives (4, 5). In the cases described, mechanisms must be at play that are of no importance for the vast majority of patients (6). The reduction in beta-amyloid formation under statins can be used to explain such an effect (7). Overall, this is a very rare ADR, but it needs to be taken into account as it can easily occur, e.g. if the patient has comorbidities and the age of the patient. B. could be misinterpreted as a "sign of old age" or even the onset of Alzheimer's disease.

Please inform the AkdÄ of all observed side effects (including suspected cases). You can use the report sheet printed at regular intervals on the penultimate cover page of the Deutsches Ärzteblatt or call it up on the AkdÄ website at www.akdae.de.

literature
1. Schwabe U, Paffrath P (Ed.): Drug Ordinance Report 2004. Springer-Verlag Berlin, Heidelberg, New York 2004.
2. King SD, Wilburn AJ, Wofford MR et al .: Cognitive impairment associated with atorvastatin and simvastatin. Pharmacotherapy 2003; 23: 1663-1667.
3. Orsi A, Sherman O, Woldeselassie Z: Simvastatin-associated memory loss. Pharmacotherapy 2001; 21: 767-769.
4. Wolozin B, Kellman W, Ruosseau P et al .: Decreased prevalence of Alzheimer disease associated with 3-hydroxy-3-methyglutaryl coenzyme A reductase inhibitors. Arch Neurol 2000; 57: 1439-1443.
5. Jick H, Zornberg GL, Jick SS et al .: Statins and the risk of dementia. Lancet 2000; 356: 1627-1631.
6. Wagstaff LR, Mitton MW, Arvik BM, Doraiswamy PM: Statin-associated memory loss: analysis of 60 case reports and review of literature. Pharmacotherapy 2003; 23: 871-880.
7. Fassbender K, Masters C, Beyreuther K: Alzheimer's disease: molecular concepts and therapeutic targets. Natural Sciences 2001; 88: 261-267.


Medicines Commission of the German Medical Association
Herbert-Lewin-Platz 1, 10623 Berlin

P.O. Box 12 08 64, 10598 Berlin

Telephone: +49 30 400456-500, Fax: +49 30 400456-555

Email to the office